Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 222, NWS Denver/Boulder, CO

July 26, 2018Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2018, 3:53 PM MDT for Phillips County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 3:53 PM MDT (21:53 UTC)
Expired
Jul 26, 2018, 4:15 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS55 KBOU 262153
SVRBOU
COC095-262245-
/O.NEW.KBOU.SV.W.0222.180726T2153Z-180726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
353 PM MDT THU JUL 26 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in northeastern Colorado...

* Until 445 PM MDT.

* At 352 PM MDT, a severe thunderstorm was located over Pleasant
  Valley, or 9 miles east of Holyoke, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Amherst and Pleasant Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10205 4044 10206 4069 10227 4071 10205
TIME...MOT...LOC 2152Z 336DEG 19KT 4061 10212 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
618 
WWUS55 KBOU 262215
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
415 PM MDT THU JUL 26 2018

COC095-262225-
/O.CAN.KBOU.SV.W.0222.000000T0000Z-180726T2245Z/
Phillips CO-
415 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4044 10206 4069 10227 4071 10205
TIME...MOT...LOC 2213Z 336DEG 19KT 4050 10205 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:16 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 26, 3:16 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
316 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 316 PM MDT Thu Jul 26 2018

Severe thunderstorm watch in effect for all of the northeast
Colorado plains. Northwesterly flow aloft and high pressure over
Nebraska and Kansas has produced a good setup for severe weather
formation. Southeasterly flow at low levels and the northwest flow
aloft are creating decent shear for the development of
thunderstorms and some supercells. Surface based CAPE values are
around 1500-2000 J/kg. Multi-cell convection has been developing
over the foothills and southeast Wyoming with southeasterly
propagation. This should continue through the late afternoon and
early evening hours. Severe hail will be possible from right
moving storms or cells that develop other supercellular
characteristics. Storms will produce intense rainfall, but storm
motions should be fast enough to limit areas of flooding.

Later this evening, thunderstorms will move out of the state and
skies will return to mostly clear conditions. Another round of
showers will be possible again Friday afternoon as northwesterly
flow aloft continues, and the southeasterly flow also continues at
low levels. Moisture levels across the state will also be about as
moist as today.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM MDT Thu Jul 26 2018

...A stormy and wet pattern will continue through the weekend
before warmer and drier conditions move in next week...

Storms, some strong to possible severe strength will be pushing
southeast across the plains Friday evening and overnight as moist
air continues to be pumped in on easterly low level flow. CAPE
values will still likely be near 2000 or higher over the far
northeastern corner, with 0-6km shear values of 50+kts. Large hail
and strong downbursts will continue to be possible in the early
evening hours. High precipitable water values near 1.3-1.7 inches
in the evening near the eastern border will help the storms
continue to have heavy rain potential, and storms will likely
congeal by the evening time adding to the heavy rain potential.
Lower PWs moving in from the west will be ending convection by
midnight over the mountains and urban corridor. CAPE values will
still likely be near 2000 or higher over the far northeastern
corner, with 0-6km shear values of 50+kts. Large hail and strong
downbursts will continue to be possible in the early evening
hours.

Models have slowed their progression with the synoptic features on
Friday night and Saturday, resulting in the delay of the expected
cold front for Saturday. Forecast soundings don't show the lower
moisture level lasting as long or as deep anymore. It should
still be slightly cooler, but a leeside trough will form with
warmer temperatures to help boost CAPE values. Not quite as
unstable as Friday, especially over the northeastern corner, but
should still have the diurnal thunderstorm activity across the
area. PW values will be just slightly lower than Friday, so still
expect thunderstorms with brief heavy rain, some chance of hail
and gusty winds, mainly south of I70.

An upper trough will drop south along the Northern Rockies and
Great Plains Sunday. A corresponding cold front will push into the
forecast area in the morning bringing more low level moisture in,
likely starting the day off with stratus over the plains. Models
have also slowed the progression of the upper trough, so the area
may be more unstable Sunday afternoon than previously forecast.
Look for another day of thunderstorms with heavy rain possible,
especially along the upslope favored areas. Temperatures will
likely be around 10 degrees below normal. Moisture will be shunted
south as the trough drops south but shower activity may continue
into the night time.

The upper ridge will push more over the state Monday through
Wednesday for warmer, drier and more stable conditions. Look for
temperatures to return to normal to above normal, and any storm
chance to be isolated and stick to the higher terrain mostly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 316 PM MDT Thu Jul 26 2018

Scattered thunderstorms will be moving over the the Denver area
airports for the next few hours. Ahead of the storms winds will be
out of the east-northeast. Ceilings will drop to 4000-5000 feet
AGL and visibilities will drop to 3-5 miles as the storms move
over. Large hail and damaging winds will also be possible.
Thunderstorms should be finished by 03z with improving conditions
overnight. Southerly winds will prevail later on overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jul 26, 10:47 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Thu Jul 26 2018

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms will move across the Front Range
and eastern plains this afternoon and evening. A few of the storms
may become severe with hail up to ping pong ball size and wind
gusts to 70 mph.

Very heavy rain will be possible with the stronger storms as
well. An inch to an inch and a half of rain may fall in 30
minutes or less. This could lead to flooding of susceptible
locales such as urban areas and burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will bring another active stormy day to the area. Storms
will fire off over the high terrain then push out over the plains,
where a slightly higher risk of severe storms will be due to
higher temperatures and more instability. The thunderstorms will
again have the possibility of producing large hail, damaging
outflow winds and brief heavy rain. One more day of diurnal
thunderstorms are expected Saturday with weaker storms, before a
more stable but still rainy pattern for Sunday. Early next week,
it should get hotter and drier, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:09 PM MDTAreal Flood AdvisoryBOULogan, Weld111 min
Jul 25, 6:33 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield42 min
Jul 25, 6:38 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Denver, Weld52 min
Jul 25, 6:52 PM MDTAreal Flood AdvisoryBOUArapahoe, Washington78 min
Jul 25, 7:08 PM MDTAreal Flood AdvisoryBOUAdams, Denver80 min
Jul 25, 7:25 PM MDTAreal Flood AdvisoryBOULogan, Washington39 min
Jul 25, 7:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver16 min
Jul 25, 7:30 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert, Lincoln, Washington66 min
Jul 25, 7:46 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert45 min
Jul 25, 7:58 PM MDTSpecial Weather StatementBOUDouglas47 min
Jul 25, 8:09 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert51 min
Jul 25, 8:29 PM MDTSpecial Weather StatementBOULincoln46 min
Jul 25, 8:44 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 25, 8:58 PM MDTSpecial Weather StatementBOULincoln32 min
Jul 26, 2:55 PM MDTSevere Thunderstorm WarningBOUWeld27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.